New Mexico, 2020Damaging Winds in New Mexico, August 28, 2020
August 28, 2020 · NWS ABQ · 2 events in 2 counties and zones
As an area of high pressure moved into southeastern New Mexico, a weak disturbance moved across the central Rockies. This disturbance combined with a backdoor cold front provided the necessary ingredients for isolated to scattered thunderstorms across portions of central and eastern New Mexico on August 28, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of high pressure moved into southeastern New Mexico, a weak disturbance moved across the central Rockies. This disturbance combined with a backdoor cold front provided the necessary ingredients for isolated to scattered thunderstorms across portions of central and eastern New Mexico on August 28, 2020. Thunderstorms began to form early in the afternoon across the northern high terrain before moving east onto lower elevations. Strong downburst winds and gusty outflow boundaries were the biggest threats with these thunderstorms. The Raton airport recorded a 62 mph wind gust while an outflow boundary was responsible for a 60 mph gust in Rio Rancho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 28, 1:51 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 28, 1:51 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
251 PM MDT Fri Aug 28 2020
.SYNOPSIS...
Today's storms that are ongoing across portions of western and
northern New Mexico will continue into late tonight. A few storms
over northeastern New Mexico may become strong to severe with gusty
winds, hail, frequent lightning, and locally heavy rain. A backdoor
cold front moving through the east will allow for greater coverage of
storms on Saturday. Locally heavy rainfall will be possible while the
threat for severe weather continues across the east. Storm coverage
will start to trend down on Sunday as drier, cooler conditions move
into the area. The area of high pressure will strengthen again west
of New Mexico next week which will bring a return of hot and dry
conditions.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Upper high will linger over southern New Mexico through Saturday
night. Storms have broken out over the Sangre de Cristo as well as
the southwest and Chuska mountains this afternoon but will continue
to increase in number and areal coverage especially over north
central and northeast New Mexico later in the afternoon and this
evening. Models suggest the highest rainfall amounts, outside of
isolated storms, will stretch over far northeast New Mexico late this
evening and after midnight. They also indicate there will be a
strong northerly outflow pushing southward over central and eastern
New Mexico this evening. This afternoon's storms along the central
mountain chain may result in a brief gusty north to east wind into
Santa Fe and Albuquerque but still think the complex of storms
forecast for this evening may result in a late evening/overnight
round of gusty east winds and will have to monitor those trends.
Afternoon and evening storms will favor the southwest mountains as
well as the central mountain chain eastward Saturday as the surface
boundary is stretched over the eastern plains. SPC day 2 outlook has
painted a marginal risk over where the boundary will be located.
Highs Saturday will be about 5-10 degrees cooler central and east.
LONG TERM...(SUNDAY THROUGH FRIDAY)...
An upper-level trough moving over the northern Rockies on Sunday will
push the H5 high center into northern Mexico. Drier westerly flow
will start to set up over northern NM, trending PWATs down to around
0.50". With daytime heating plus forcing from an upper-level jet,
isolated storms will continue to be possible over the northern high
terrain. However, highest PoPs Sunday look to be across southwest NM
and the lower RGV where PWATs will remain around 1.00"-1.10". Dry,
westerly flow continues on Monday which keeps the high centered over
northern Mexico. Meanwhile, another backdoor cold front moves into
eastern NM early Monday. This front brings a modest increase in low-
level moisture to eastern NM which increases PoPs slightly for the
east slopes of the central mountain chain. Still, the favored
location will remain southwest NM and the lower RGV where the highest
PWATs will be.
An upper-level trough will deepen into a closed low as it moves SE
off the central Rockies and clips northeastern NM Tuesday. Its
associated Pacific cold front will move through the state early in
the day while the backdoor portion of it moves through the east by
mid-afternoon. This will usher in even drier, cooler air for the
first couple days of September. Don't get used to the near normal
temps. Models are in good agreement that the high will move back to
our west over the SW CONUS. While models differ on some of the finer
details, they are in very good agreement that this high will be
anomalously strong for this time of year at about 597dm/598dm by the
end of the week. Dry, hot conditions look likely for much of next
week.
15
&&
.FIRE WEATHER...
Showers and storms will favor the north into the east central
through tonight, with wetting rain more likely than it has been in
the past several days. Showers and storms favor the southwest
mountains and central mountain chain eastward on Saturday as a
surface boundary will remain stretched over the eastern plains.
Highs Saturday will be about 5-10 degrees cooler central and east
but still mostly above average. Sunday's storms will be mostly
confined to areas along and south of I-40. A cold front could impact
the east Monday as dry northwest flow develops but models vary
whether the front will spark convection or will be dry. Mid to late
next week, the upper high builds back over the Great Basin/Four
Corners, returning mostly dry and warmer than normal weather to New
Mexico.
&&
.AVIATION...
18Z TAF CYCLE
Upper high center has shifted to the southern half of NM where it
will linger for the next 24 hrs. Surface boundary pushing into far ne
NM at 17Z with nely wind gusts to around 35kt and isold MVFR cigs
will spread swd to a KLVS-KTCC line by 21Z but will likely lose
momentum by then. A more robust crop of showers and storms erupting
over the northern mountains and ne NM, initially moving eastward,
then pushing swd into central NM aft 00Z. Isold strong to severe
storms are possible over far northeast NM where large hail and wind
gusts to around 50kt are possible. Elsewhere, isold showers and
thunderstorms are forecast west of the Contdvd.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 64 90 58 90 / 20 20 10 5
Dulce........................... 52 82 49 85 / 30 50 20 20
Cuba............................ 57 83 55 86 / 40 30 20 20
Gallup.......................... 55 88 55 85 / 30 20 20 20
El Morro........................ 52 85 53 81 / 30 20 20 30
Grants.......................... 55 86 55 84 / 40 30 20 30
Quemado......................... 56 84 56 80 / 20 30 20 30
Magdalena....................... 60 85 60 84 / 30 40 20 30
Datil........................... 55 83 56 80 / 20 40 20 30
Reserve......................... 59 87 58 86 / 20 30 20 40
Glenwood........................ 67 90 65 93 / 10 20 20 30
Chama........................... 48 76 46 79 / 50 70 30 20
Los Alamos...................... 58 81 58 83 / 50 60 30 20
Pecos........................... 56 82 56 84 / 50 60 30 20
Cerro/Questa.................... 50 76 48 80 / 60 60 30 30
Red River....................... 45 66 43 73 / 70 70 30 30
Angel Fire...................... 46 73 44 75 / 70 60 30 20
Taos............................ 52 82 49 84 / 50 50 30 20
Mora............................ 52 79 52 81 / 60 70 30 20
Espanola........................ 59 86 58 90 / 50 40 30 20
Santa Fe........................ 57 83 57 85 / 50 60 30 20
Santa Fe Airport................ 58 86 57 88 / 50 50 30 10
Albuquerque Foothills........... 64 88 64 88 / 40 30 20 20
Albuquerque Heights............. 67 90 67 90 / 40 30 20 10
Albuquerque Valley.............. 67 92 67 92 / 30 20 20 10
Albuquerque West Mesa........... 65 90 64 91 / 40 30 20 10
Belen........................... 66 93 64 92 / 30 20 20 10
Bernalillo...................... 64 91 63 92 / 40 30 20 10
Bosque Farms.................... 66 92 65 91 / 30 20 20 10
Corrales........................ 65 91 63 93 / 40 30 20 10
Los Lunas....................... 66 93 65 91 / 30 20 20 10
Placitas........................ 63 89 62 87 / 40 30 20 20
Rio Rancho...................... 65 90 63 92 / 40 30 20 10
Socorro......................... 67 94 66 93 / 20 30 20 20
Sandia Park/Cedar Crest......... 59 84 58 84 / 40 40 30 20
Tijeras......................... 61 87 60 87 / 40 40 30 20
Edgewood........................ 57 86 57 87 / 50 40 30 20
Moriarty/Estancia............... 57 88 56 88 / 40 40 30 20
Clines Corners.................. 57 83 58 85 / 40 40 40 10
Mountainair..................... 59 86 60 86 / 30 40 30 20
Gran Quivira.................... 60 87 61 86 / 30 40 30 20
Carrizozo....................... 64 90 65 91 / 10 30 30 20
Ruidoso......................... 59 82 60 85 / 10 50 30 20
Capulin......................... 54 78 53 85 / 80 80 50 20
Raton........................... 55 80 51 88 / 80 70 40 20
Springer........................ 56 84 52 89 / 70 70 40 10
Las Vegas....................... 54 82 54 86 / 60 60 40 10
Clayton......................... 61 79 59 91 / 70 50 60 10
Roy............................. 58 81 56 89 / 60 50 50 10
Conchas......................... 64 90 63 96 / 50 40 50 10
Santa Rosa...................... 63 91 63 94 / 50 30 50 10
Tucumcari....................... 66 91 65 98 / 40 20 50 10
Clovis.......................... 65 91 64 96 / 20 20 40 10
Portales........................ 66 93 66 98 / 20 20 40 5
Fort Sumner..................... 66 93 66 96 / 30 10 40 10
Roswell......................... 71 99 70 100 / 5 10 20 10
Picacho......................... 65 89 66 92 / 10 30 20 20
Elk............................. 61 85 63 88 / 5 30 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 28, 2:10 AM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
310 AM MDT Fri Aug 28 2020
NMZ201>241-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
310 AM MDT Fri Aug 28 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Record to near-record heat will peak today over east central and
southeast New Mexico with readings between 100 and 105 degrees.
There is a marginal risk of severe thunderstorms over northeast New
Mexico late today and tonight. Storm motions will be slow and erratic
toward the north and east. Locally heavy rainfall, strong wind gusts,
and large hail will be possible with these storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a marginal risk of severe thunderstorms over northeast New
Mexico Saturday and Saturday night. Storm motions will be eastward
around 15 to 25 mph. Locally heavy rainfall, strong wind gusts, and
large hail will be possible with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report flooding, damaging winds, and large
hail through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
Guyer
In the hours before
Special weather statement, Aug 28, 1:45 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
245 PM MDT Fri Aug 28 2020
NMZ215-227-228-282130-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Johnson and Bartlett Mesas Including Raton Pass-
245 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 330
PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cimarron, or 22 miles southwest of Raton, moving
northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of central Colfax
County.
This includes the following highways...
Interstate 25 between Mile Markers 429 and 432.
Highway 64 between Mile Markers 315 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3652 10482 3670 10495 3687 10483 3684 10456
3658 10450
TIME...MOT...LOC 2045Z 232DEG 14KT 3667 10475
KJThunderstorm Wind, Colfax
- When
- August 28, 2:37 PM MST to 2:38 PM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
A 62 mph wind gust was recorded at the Raton airport from a strong thunderstorm downburst.
Thunderstorm Wind, Sandoval
- When
- August 28, 5:09 PM MST to 5:10 PM MST
- Where
- Sandoval County, 2.14 mi WSW of Rio Rancho
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.264, -106.697
A 60 mph wind gust was estimated at the intersection of Unser Boulevard and Abrazo Road from a thunderstorm outflow boundary.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906576, 906579.